Alert archive / Indiana / Beach Hazards Statements in 2023

Beach Hazards Statement 6, NWS Northern Indiana

July 19, 2023LaPorte County, Indiana; Berrien County, Michigan

NWS Northern Indiana issued this beach hazards statement at Jul 19, 2023, 3:10 PM CDT for LaPorte County, Indiana; Berrien County, Michigan. It took effect at Jul 20, 2023, 7:00 PM CDT. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
Jul 19, 2023, 3:10 PM CDT (20:10 UTC)
In effect from
Jul 20, 2023, 7:00 PM CDT
Expired
Jul 21, 2023, 11:00 PM CDT
In force
28 hr
Issued by
NWS Northern Indiana

Counties LaPorte County, IN, Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

460 
WHUS43 KIWX 192010
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
410 PM EDT Wed Jul 19 2023

INZ103-MIZ177-277-200415-
/O.NEW.KIWX.BH.S.0006.230721T0000Z-230722T0400Z/
Northern La Porte-Northern Berrien-Southern Berrien-
410 PM EDT Wed Jul 19 2023 /310 PM CDT Wed Jul 19 2023/

...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY EVENING
THROUGH FRIDAY EVENING...

* WHAT...Life-threatening conditions are expected Thursday evening
  through Friday evening. High wave action, strong currents, and
  dangerous swimming conditions expected. Piers may be heavily
  swamped by waves. Wave heights build Thursday night to 3 to 6
  feet Friday. North winds 15 to 25 mph. 

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From Thursday evening through Friday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
8 follow-up statements
887 
WHUS43 KIWX 200241
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1041 PM EDT Wed Jul 19 2023

INZ103-MIZ177-277-200900-
/O.CON.KIWX.BH.S.0006.230721T0000Z-230722T0400Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1041 PM EDT Wed Jul 19 2023 /941 PM CDT Wed Jul 19 2023/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THURSDAY
EVENING THROUGH FRIDAY EVENING...

* WHAT...Life-threatening conditions are expected Thursday evening
  through Friday evening. High wave action, strong currents, and
  dangerous swimming conditions expected. Piers may be heavily
  swamped by waves. Wave heights build Thursday night to 3 to 6
  feet Friday. North winds 15 to 25 mph.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From Thursday evening through Friday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
482 
WHUS43 KIWX 200750
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
350 AM EDT Thu Jul 20 2023

INZ103-MIZ177-277-201600-
/O.CON.KIWX.BH.S.0006.230721T0000Z-230722T0400Z/
Northern La Porte-Northern Berrien-Southern Berrien-
350 AM EDT Thu Jul 20 2023 /250 AM CDT Thu Jul 20 2023/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THIS EVENING
THROUGH FRIDAY EVENING...

* WHAT...Life-threatening conditions are expected Thursday evening
  through Friday evening. High wave action, strong currents, and
  dangerous swimming conditions expected. Piers may be heavily
  swamped by waves. Wave heights build tonight to 3 to 6 feet 
  Friday. Northwest winds 15 to 25 mph.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From this evening through Friday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
895 
WHUS43 KIWX 201507
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
Issued by National Weather Service Indianapolis IN
1107 AM EDT Thu Jul 20 2023

INZ103-MIZ177-277-202315-
/O.CON.KIWX.BH.S.0006.230721T0000Z-230722T0400Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1107 AM EDT Thu Jul 20 2023 /1007 AM CDT Thu Jul 20 2023/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THIS EVENING 
THROUGH FRIDAY EVENING...

* WHAT...Life-threatening conditions are expected this evening 
  through Friday evening. High wave action, strong currents, and 
  dangerous swimming conditions expected. Piers may be heavily 
  swamped by waves. Wave heights build tonight to 3 to 6 feet 
  Friday. Northwest winds 15 to 25 mph.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From this evening through Friday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
359 
WHUS43 KIWX 201940
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
340 PM EDT Thu Jul 20 2023

INZ103-MIZ177-277-210345-
/O.CON.KIWX.BH.S.0006.230721T0000Z-230722T0400Z/
Northern La Porte-Northern Berrien-Southern Berrien-
340 PM EDT Thu Jul 20 2023 /240 PM CDT Thu Jul 20 2023/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 PM EDT /7 PM
CDT/ THIS EVENING THROUGH FRIDAY EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves. Wave heights build tonight to 3 to 6 feet 
  Friday. Northwest winds 15 to 25 mph.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From 8 PM EDT /7 PM CDT/ this evening through Friday 
  evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
194 
WHUS43 KIWX 210130
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
930 PM EDT Thu Jul 20 2023

INZ103-MIZ177-277-210900-
/O.CON.KIWX.BH.S.0006.000000T0000Z-230722T0400Z/
Northern La Porte-Northern Berrien-Southern Berrien-
930 PM EDT Thu Jul 20 2023 /830 PM CDT Thu Jul 20 2023/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY
EVENING...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Piers will be heavily swamped by waves.
  Wave heights build tonight to 3 to 5 feet Friday. Northwest
  winds 15 to 20 mph.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through Friday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
957 
WHUS43 KIWX 210759
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
359 AM EDT Fri Jul 21 2023

INZ103-MIZ177-277-211600-
/O.CON.KIWX.BH.S.0006.000000T0000Z-230722T0400Z/
Northern La Porte-Northern Berrien-Southern Berrien-
359 AM EDT Fri Jul 21 2023 /259 AM CDT Fri Jul 21 2023/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Piers will be heavily swamped by waves.
  Wave heights today will be to 3 to 5 feet with northwest winds
  of 15 to 20 mph.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through Friday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
682 
WHUS43 KIWX 211409
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1009 AM EDT Fri Jul 21 2023

INZ103-MIZ177-277-212215-
/O.CON.KIWX.BH.S.0006.000000T0000Z-230722T0400Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1009 AM EDT Fri Jul 21 2023 /909 AM CDT Fri Jul 21 2023/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Piers will be heavily swamped by waves.
  Wave heights today will be to 3 to 5 feet with northwest winds
  of 10 to 20 mph.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
488 
WHUS43 KIWX 212115
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
515 PM EDT Fri Jul 21 2023

INZ103-MIZ177-277-220400-
/O.CON.KIWX.BH.S.0006.000000T0000Z-230722T0400Z/
Northern La Porte-Northern Berrien-Southern Berrien-
515 PM EDT Fri Jul 21 2023 /415 PM CDT Fri Jul 21 2023/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL MIDNIGHT EDT
/11 PM CDT/ TONIGHT...

* WHAT...Strong currents with dangerous swimming conditions
  through this evening. 

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Until midnight EDT /11 PM CDT/ tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Jul 19, 1:54 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 19, 1:54 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
254 PM EDT Wed Jul 19 2023

.SYNOPSIS...
Issued at 249 PM EDT Wed Jul 19 2023

Mainly dry overnight until around dawn, when isolated
thunderstorms are possible mainly over southern Michigan.
Thunderstorms may become more numerous by Thursday afternoon when
severe storms are possible east of US 31. Damaging wind gusts are
the primary hazard.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 249 PM EDT Wed Jul 19 2023

Medium confidence in severe thunderstorms occuring on Thursday;
coverage of severe storms is uncertain.

Mainly dry overnight until a 50-knot jet at 500-mb approaches the
area near sunrise. This alone may spark a few isolated
thunderstorms, mainly over southern MI, through an ongoing/decaying
MCS is favored through most of northern and central MI prior to
sunrise. Locally in the morning, guidance is generally fairly
subdued. Forecast soundings show capping in place in the lowest 3
km, in what would otherwise be a favorable environment for
thunderstorms. With this new information, I have adjusted POPs
prior to 18z (2pm EDT) down toward 20-30%. Therefore, a low chance
of a severe thunderstorm in the morning capable of damaging wind
gusts or hail from the tallest storms.

Based on isolated thunderstorm coverage in the morning, the severe
weather risk is notable for the afternoon ahead of a cold front so
long as the cap breaks. There are a far range of outcomes from HREF
members, which implies (to me) that breaking the cap could
occur rather late in the afternoon (21z, 5pm EDT). The severe
weather risk would end soon after 8pm EDT when the cold front has
exited northwest Ohio. SRH and hodographs are generally meager, but
the warm front hung up just south of the Michigan border could
provide localized helicity for a tornado to develop. Overall,
damaging wind gusts and a non-zero hail threat from discrete
afternoon storms are the primary concerns.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 249 PM EDT Wed Jul 19 2023

The persistent ridge just east of the Four Corners results in
continued northwest flow overhead. This keeps temperatures near
normal until just beyond this forecast period, and provides
intermittent chances for showers and storms.

Friday and Saturday favor dry conditions with high pressure
overhead, through some guidance attempts to bring a slight chance of
showers to northwest Indiana late Saturday afternoon. This occurs as
a shortwave drops in from the Northern Plains. Moisture return is
highly questionable. Instead, the better chance for widespread
showers and storms is in a Sunday night through Monday timeframe
as a trough moves through the Midwest. Timing differences will
need to be ironed out in the coming days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 124 PM EDT Wed Jul 19 2023

Continued VFR through the forecast period. Little more than few to
scattered/high-based diurnal cumulus this afternoon, to gradually
dissipate this evening with loss of thermals. Upstream convection
over southern Manitoba this afternoon will overspread/strengthen
across Upper Midwest and then slide eastward into the Upper Great
Lakes late tonight and transitions increasingly elevated. There
is a potential for lingering morning convection but it remains
too low for inclusion at this time. For now will cover with a
VCSH mention. Significantly better instability/shear profiles
develop beyond current forecast period as scattered strong storms
develop mid afternoon/early evening across northern Indiana in
advance of cold front sweeping eastward.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Brown
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Murphy

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 19, 3:41 AM CDT, 11 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
441 AM EDT Wed Jul 19 2023

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-200845-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
441 AM EDT Wed Jul 19 2023 /341 AM CDT Wed Jul 19 2023/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

There is a low chance of thunderstorms late tonight mainly west of
Interstate 69, severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms on Thursday. Some of the storms
Thursday afternoon into early evening could be strong to severe with
damaging winds and large hail as the potential main threats.

Dangerous swimming conditions are likely for southeast Lake Michigan
beaches on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-200845-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
441 AM EDT Wed Jul 19 2023

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

An isolated thunderstorm is possible late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is another chance of thunderstorms on Thursday.

Hazardous conditions for small craft are possible late Thursday
night into Friday.

Nearby

Beach Hazards Statements in Indiana, 2023Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.